EconPapers    
Economics at your fingertips  
 

A Traffic Breakdown Model Based on Queueing Theory

Xiqun (Michael) Chen, Zhiheng Li, Li Li () and Qixin Shi

Networks and Spatial Economics, 2014, vol. 14, issue 3, 485-504

Abstract: In this paper, we propose a queueing model to describe traffic breakdown phenomena caused by perturbations of on-ramp merging vehicles. In congested mainline traffic flow, we assume that a merging vehicle will trigger a jam queue formulation. If this jam queue cannot dissipate before the next vehicle merges into the main road, it could grow into a wide jam and eventually result in traffic breakdown. Different from many existing models that focused on the propagation of jam waves, the proposed model emphasizes the size evolution of a jam queue (local congested vehicle cluster) instead of its spatial evolutions. This new approach reduces analysis difficulties and allows us to directly link microscopic driving behaviors with macroscopic breakdown phenomena. Test results show that the simulated breakdown probability curve (parameter tuning using Next Generation Simulation vehicular trajectories) fits with the empirical breakdown probability curve that is estimated by Performance Measurement System (PeMS) data. This indicates that this new model can account for the probability of breakdown phenomena and help us set an appropriate inflow rate so as to void breakdown and meanwhile maintain a high road capacity. Copyright Springer Science+Business Media New York 2014

Keywords: Traffic breakdown; Queueing theory; Newell’s simplified model; Headway (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://hdl.handle.net/10.1007/s11067-014-9246-6 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:netspa:v:14:y:2014:i:3:p:485-504

Ordering information: This journal article can be ordered from
http://www.springer. ... ce/journal/11067/PS2

DOI: 10.1007/s11067-014-9246-6

Access Statistics for this article

Networks and Spatial Economics is currently edited by Terry L. Friesz

More articles in Networks and Spatial Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-19
Handle: RePEc:kap:netspa:v:14:y:2014:i:3:p:485-504